Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 111, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 7, 2017, 2:53 PM EDT for 4 counties in Indiana. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 2:53 PM EDT (18:53 UTC)
- Expired
- Jul 7, 2017, 3:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Boone County, IN, Hendricks County, IN, Montgomery County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 51 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 3:15 PM EDT | HAIL 0.5 | Jamestown, IN | HAIL RANGING FROM 0.3 TO 0.5-INCH. |
| Jul 7, 3:30 PM EDT | HAIL 0.25 | Jamestown, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
714
WUUS53 KIND 071853
SVRIND
INC011-063-107-133-071945-
/O.NEW.KIND.SV.W.0111.170707T1853Z-170707T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
253 PM EDT FRI JUL 7 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northwestern Hendricks County in central Indiana...
Southwestern Boone County in central Indiana...
Southern Montgomery County in west central Indiana...
Northeastern Putnam County in west central Indiana...
* Until 345 PM EDT.
* At 253 PM EDT, a severe thunderstorm was located near
Crawfordsville, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Crawfordsville, Lebanon, Danville, Pittsboro, Ladoga, Jamestown,
Roachdale, New Market, North Salem, Lizton, Advance and New Ross.
This includes the following highways...
Interstate 65 between mile markers 134 and 137.
Interstate 74 between mile markers 37 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3994 8705 4008 8695 4002 8637 3973 8654
TIME...MOT...LOC 1853Z 289DEG 33KT 3997 8690
HAIL...1.50IN
WIND...60MPH
$$
AW/502 follow-up statements
128
WWUS53 KIND 071907
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
307 PM EDT FRI JUL 7 2017
INC011-063-107-133-071945-
/O.CON.KIND.SV.W.0111.000000T0000Z-170707T1945Z/
Hendricks IN-Boone IN-Montgomery IN-Putnam IN-
307 PM EDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN HENDRICKS...SOUTHWESTERN BOONE...SOUTHEASTERN
MONTGOMERY AND NORTHEASTERN PUTNAM COUNTIES...
At 307 PM EDT, a severe thunderstorm was located 11 miles southeast
of Crawfordsville, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Crawfordsville, Lebanon, Danville, Pittsboro, Ladoga, Jamestown,
Roachdale, New Market, North Salem, Lizton, Advance and New Ross.
This includes the following highways...
Interstate 65 between mile markers 134 and 138.
Interstate 74 between mile markers 38 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3991 8698 4007 8684 4002 8637 3973 8654
TIME...MOT...LOC 1907Z 289DEG 33KT 3993 8674
HAIL...1.50IN
WIND...60MPH
$$
AW/JH778
WWUS53 KIND 071920
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
320 PM EDT FRI JUL 7 2017
INC011-063-107-133-071945-
/O.CON.KIND.SV.W.0111.000000T0000Z-170707T1945Z/
Hendricks IN-Boone IN-Montgomery IN-Putnam IN-
320 PM EDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN HENDRICKS...SOUTHWESTERN BOONE...SOUTHEASTERN
MONTGOMERY AND NORTHEASTERN PUTNAM COUNTIES...
At 320 PM EDT, a severe thunderstorm was located 13 miles southeast
of Crawfordsville, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lebanon, Danville, Pittsboro, Ladoga, Jamestown, Roachdale, North
Salem, Lizton, Advance and New Ross.
This includes the following highways...
Interstate 65 between mile markers 134 and 138.
Interstate 74 between mile markers 43 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 8688 4006 8673 4002 8637 3973 8654
TIME...MOT...LOC 1920Z 286DEG 24KT 3992 8668
HAIL...1.50IN
WIND...60MPH
$$
AW/JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:45 PM EDT, 8 minutes earlier.
Area forecast discussion, Jul 7, 2:45 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 245 PM EDT Fri Jul 7 2017 .UPDATE...The SYNOPSIS...NEAR TERM and SHORT TERM sections have been updated below. && .SYNOPSIS... Issued at 245 PM EDT Fri Jul 7 2017 A cold front will drop southeast of central Indiana tonight which will put a brief end to the unsettled weather. More storms are possible Sunday afternoon through late next week as a front camps out nearby and upper waves move through the Great Lakes and Ohio Valley in northwest flow aloft. High pressure will result in not as warm temperatures on Saturday. However, temperatures will return to near normal by Sunday and remain that way through next week. && .NEAR TERM /Late this Afternoon and Tonight/... Issued at 245 PM EDT Fri Jul 7 2017 Main focus through the evening will be on severe possibility along with how long to hold on to pops. Latest surface analysis was showing a cold front from near Chicago to extreme southeastern Iowa. In addition, there were outflow boundaries over north central Indiana and also from around Rushville to Kokomo in addition to a pre-frontal trough. Finally, the water vapor loop was showing an upper trough diving southeast across the upper Midwest. These lifting mechanisms were interacting with a warm, moist and moderately unstable atmosphere and sparking several strong to severe thunderstorms just north of our northern border over the Chicago and Northern Indiana County Warning Areas per the KLOT-88D, KIWX-88D and KIN-88D loops. There is an Enhanced Risk for severe storms over much of central Indiana and a Severe Thunderstorm Watch through 01z over all but our extreme southwestern counties. The High Resolution Rapid Refresh continues to suggest the storms will finally make decent progress southeast across our forecast area after 20z. The front should move into south central Indiana toward 00z tonight and south of the area after 03z. This should bring an end to the thunderstorms from northwest to southeast behind the cold front, and by 02-03z across our far southern counties, per the High Resolution Rapid Refresh. Damaging winds and large hail have been and should continue to be the main severe threats with mediocre and uni-direction shear. Should see partial clearing and a cooler and drier airmass behind the front. With post-frontal dew points in the lower 60s, blend lows in the 60s look ok. && .SHORT TERM /Saturday through Monday/... Issued at 245 PM EDT Fri Jul 7 2017 Main focus will be on timing and coverage of thunderstorms late weekend and early next week. Models in good agreement that high pressure will result in dry weather through at least Sunday morning. However, an upper wave in northwest flow aloft and lingering low level moisture suggest there could still be some afternoon cu per the cu development progs. Northwest winds behind the cold front will result in not as warm temperatures Saturday with highs in the upper 70s northeast to middle 80s southwest per superblend. By Sunday afternoon the high will move into the Appalachians. This will result in southwest low level inflow of increasing moisture and instability over the Ohio Valley. Also, models were hinting at a weak upper wave moving across the area in the northwest flow aloft. Thus, the blend continues to advertise low pops Sunday afternoon. As such, confidence is not great that we will see thunderstorms Sunday afternoon, but low pops look reasonable. The southwest low level winds and partly sunny skies should also allow for temperatures to return to near normal with highs in the lower 80s northeast to the upper 80s southwest. Models hint that more upper waves will drop southeast over the area in the northwest flow aloft Sunday night and Monday. In addition, the humid southwest moderately unstable inflow increases a bit and thus regional blend pops increase a bit, which seems reasonable. && .LONG TERM /Monday Night Through Friday/... Issued at 211 PM EDT Fri Jul 7 2017 Models are close enough that the model blend initialization was accepted for most items. The forecast area will remain on the edge of an upper high through the long term period. A surface front will remain in the vicinity through much of the period as well. As upper energy moves around the edge of the high and interacts with the surface front and a warm and humid atmosphere, thunderstorms should develop from time to time. There is low confidence in the timing and location of the storms that far out in the forecast given the variability in upper waves and potential location of the surface front. Will keep PoPs in chance category or lower through the period. && .AVIATION /Discussion for the 071800Z TAF Cycle/... Issued at 157 PM EDT Fri Jul 7 2017 VFR conditions currently will potentially give way to temporarily deteriorating conditions as TAF sites are possibly impacted by convection ahead of an advancing cold front. Difficult aviation forecast for 1800Z TAF Cycle as confidence not high in how current and near future convection with evolve. Currently, the highest confidence that showers and thunderstorms will affect any of the TAF sites exists at LAF and potentially IND. Due to higher confidence in these locations...a two hour TEMPO group has been added to account for this possibility. MVFR ceilings and IFR visibilities are expected under these convective showers and storms...potentially worse under stronger thunderstorms. With a Severe Thunderstorm Watch being issued across all TAF sites until 08/0100Z...damaging wind gusts and large hail should also be a consideration. VCTS has been continued at HUF and BMG with the possibility that they are impacted from 1900Z to 080100Z. Expect current SW to WSW winds at 10 to 12 kts...gusting to 20 kts to continue to veer to the W then WNW to NW throughout the rest of the evening and overnight as a frontal boundary will push through the area from the northwest. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....50 AVIATION...MRD
Hazardous weather outlook, Jul 7, 9:39 AM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 939 AM EDT Fri Jul 7 2017 INZ021-028>031-035>049-051>057-060>065-067>072-081345- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 939 AM EDT Fri Jul 7 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms are possible across central Indiana this afternoon and evening. Hazards: Damaging winds, large hail, isolated tornadoes, heavy rain, localized flooding. Timing: Best chances for severe will be between 1200 PM through 900 PM. Discussion: A cold front will approach from the upper midwest this afternoon and evening. Thunderstorms, possibly severe, are expected to develop along and ahead of the front. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: There is a slight chance for Thunderstorms on Sunday afternoon and evening. More thunderstorms will be possible from Monday through Thursday. It is too soon to determine if the storms will be severe. Lightning is a threat with any thunderstorm. Discussion: Daily chances for storms returns Sunday onward as a warm and humid air mass will be in place across Central Indiana and several upper level weather disturbances arrive from the northwest. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 7, 11:52 AM EDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Indianapolis IN
1152 AM EDT FRI JUL 7 2017
INZ041-042-071630-
Randolph IN-Delaware IN-
1152 AM EDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH AND NORTHERN
DELAWARE COUNTIES UNTIL 1230 PM EDT...
At 1150 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Celina to Redkey. Movement was east at 45
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Winchester, Albany, Union City, Eaton, Ridgeville and Saratoga.
A severe thunderstorm watch remains in effect until 500 PM EDT for
east central Indiana.
LAT...LON 4038 8558 4038 8522 4031 8522 4031 8480
4012 8481
TIME...MOT...LOC 1550Z 278DEG 40KT 4058 8461 4032 8516
AW/CSSpecial weather statement, Jul 7, 1:51 PM EDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Indianapolis IN 151 PM EDT FRI JUL 7 2017 INZ031-071830- Howard IN- 151 PM EDT FRI JUL 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWARD COUNTY UNTIL 230 PM EDT... At 151 PM EDT, Doppler radar was tracking a strong thunderstorm near Bunker Hill, or 7 miles southeast of Grissom Afb, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Converse. A severe thunderstorm watch remains in effect until 900 PM EDT for central Indiana. LAT...LON 4046 8586 4056 8618 4057 8602 4057 8587 TIME...MOT...LOC 1751Z 282DEG 23KT 4058 8604 AW/50
Local storm report, Jul 7, 2:38 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
238 PM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 4 W ROSSVILLE 40.42N 86.67W
07/07/2017 E1.25 INCH CLINTON IN PUBLIC
IN EDNA MILLS.
&&
MRDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 11:41 PM EDT | River Flood Warning | IND | Henry, Rush, Shelby | 17 hr |
| Jul 7, 11:52 AM EDT | Special Weather Statement | IND | Delaware | 38 min |
| Jul 7, 1:51 PM EDT | Special Weather Statement | IND | Howard | 39 min |
| Jul 7, 2:24 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard, Tippecanoe | 51 min |
| Jul 7, 2:50 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Howard | 22 min |
| Jul 7, 3:01 PM EDT | Severe Thunderstorm Warning | IND | Howard, Tipton | 44 min |
| Jul 7, 3:04 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison | 41 min |
| Jul 7, 3:10 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Hamilton, Howard, Tipton | 50 min |
| Jul 7, 3:26 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard, Tippecanoe | 34 min |
| Jul 7, 3:38 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 38 min |
| Jul 7, 3:40 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Marion | 50 min |
| Jul 7, 3:50 PM EDT | Flash Flood Warning | IND | Carroll, Clinton, Howard, Tipton | 3 hr |
| Jul 7, 3:56 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Hancock, Henry, Madison | 34 min |
| Jul 7, 3:58 PM EDT | Flash Flood Warning | IND | Delaware, Hamilton, Henry, Madison, Tipton | 3 hr |
| Jul 7, 3:59 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton, Howard, Madison, Tipton | 31 min |
| Jul 7, 4:05 PM EDT | Severe Thunderstorm Warning | IND | Morgan, Owen, Putnam | 40 min |
| Jul 7, 4:28 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Hancock, Henry, Madison, Marion | 32 min |
| Jul 7, 4:38 PM EDT | Severe Thunderstorm Warning | IND | Brown, Johnson, Monroe, Morgan, Owen | 52 min |
| Jul 7, 5:24 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Johnson, Monroe | 51 min |
| Jul 7, 5:29 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion, Montgomery, Morgan, Parke, Putnam | 31 min |
| Jul 7, 5:30 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush, Shelby | 45 min |
| Jul 7, 5:56 PM EDT | River Flood Warning | IND | Hamilton, Hancock, Madison, Marion | 47 hr |
| Jul 7, 5:56 PM EDT | River Flood Warning | IND | Carroll, Howard | 14 hr |
| Jul 7, 6:07 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Morgan | 23 min |
| Jul 7, 6:17 PM EDT | River Flood Warning | IND | Hamilton, Madison | 52 hr |
| Jul 7, 6:24 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Parke, Putnam, Vigo | 38 min |
| Jul 7, 6:29 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Johnson, Shelby | 29 min |
| Jul 7, 6:39 PM EDT | Areal Flood Warning | IND | Clinton, Howard, Tipton | 6 hr |
| Jul 7, 6:44 PM EDT | Areal Flood Warning | IND | Delaware, Hamilton, Henry, Madison | 12 hr |
| Jul 7, 7:15 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 15 min |
| Jul 7, 7:21 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Jennings, Lawrence, Monroe | 39 min |
| Jul 7, 7:38 PM EDT | Flash Flood Warning | IND | Jackson, Jennings | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.